Journal Article

Aesthetic Preferences in Mathematics: A Case Study

Irina Starikova

in Philosophia Mathematica

Volume 26, issue 2, pages 161-183
Published in print June 2018 | ISSN: 0031-8019
Published online July 2017 | e-ISSN: 1744-6406 | DOI: https://dx.doi.org/10.1093/philmat/nkx014

More Like This

Show all results sharing these subjects:

  • Philosophy of Mathematics and Logic
  • Mathematics

GO

Show Summary Details

Preview

ABSTRACT

Although mathematicians often use it, mathematical beauty is a philosophically challenging concept. How can abstract objects be evaluated as beautiful? Is this related to their visualisations? Using an example from graph theory (the highly symmetric Petersen graph), this paper argues that, in making aesthetic judgements, mathematicians may be responding to a combination of perceptual properties of visual representations and mathematical properties of abstract structures; the latter seem to carry greater weight. Mathematical beauty thus primarily involves mathematicians’ sensitivity to aesthetics of the abstract.

Journal Article.  8745 words.  Illustrated.

Subjects: Philosophy of Mathematics and Logic ; Mathematics